Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 1, NWS North Platte, NE

May 3, 1999Holt County, Nebraska

NWS North Platte, NE issued this tornado warning at May 3, 1999, 8:31 PM CDT for Holt County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1999, 8:31 PM CDT (01:31 UTC)
Expired
May 3, 1999, 9:15 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:40 PM CDTHail 1.75Page, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 040130 RRA
TORLBF
NEC089-040215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT MON MAY 3 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 915 PM CDT

* AT 829 PM CDT... THE EWING FIRE CHIEF REPORTED A TORNADO 16 MILES
  SOUTHEAST OF O NEILL OR 8 MILES SOUTHEAST OF PAGE... MOVING NORTH
  AT 30 MPH.
8
* THE TORNADO IS EXPECTED TO BE NEAR...
  PAGE                         BY 840 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

SPRINGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 3, 1:50 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, May 3, 1:50 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
150 PM CDT MON MAY 3 1999

TIMING OF PRECIPITATION WILL BE THE MAIN CHALLENGE THROUGH THE PERIOD.

17Z SURFACE ANALYSIS SHOWS A DEEP LOW PRESSURE TROUGH EXTENDING FROM
THE EXTREME WESTERN DAKOTAS INTO EASTERN WYOMING AND EASTERN COLORADO
WITH A LOWEST PRESSURE NEAR LARAMIE.  SFC DEWPOINTS ARE IMPRESSIVE FROM
KANSAS INTO EASTERN NEBRASKA. ONEILL REPORTING A 55 DEWPOINT. EXPECT
CONVERGENCE ALONG THIS SFC TROUGH THIS EVENING AND TONIGHT.

12Z MODEL RUNS SHOW GOOD AGREEMENT INITIALLY WITH THE PLACEMENT OF THE
500 MB TROUGHS.  500 MB HAND ANALYSIS SHOWS NEXT SHORTWAVE EXTENDING
FROM SW UTAH INTO WESTERN AZ.  GOOD MOISTURE AT 500 MB FROM DESERT SW
INTO THE INTERMOUNTAIN REGION.

COMPARING MODELS THROUGH 48 HOURS...THE ETA DIFFERS TO MOST. BY 48 HRS
THE NGM AND AVN ARE IN GOOD AGREEMENT WITH PLACEMENT OF THE UPPER
TROUGH WITH THE NGM SHOWING A SLIGHTLY DEEPER CLOSED LOW OF 540 MB. THE
ETA IS THE WEAKEST WITH UPPER TROUGH AND SHOWS A CLOSED LOW OF 551 MB
BY 48 HRS. PREFER AN NGM-AVN COMPROMISE AT BOTH THE SURFACE AND ALOFT.
BY 48 HRS THE ETA HAS THE SURFACE LOW IN NW MO WHILE THE AVN AND NGM
SHOW THE SFC LOW NEAR SIOUX CITY.

RAIN CHANCES LOOK ACROSS THE FA TONIGHT THROUGH TUESDAY NIGHT. THIS
EVENING 850-500 DIV Q AND OGEGA SET UP FROM CENTRAL AND EASTERN NE INTO
SD AS SFC TROUGH SWINGS OUT OF SW NEBRASKA AND NORTHEASTWARD. STRONG
CAP TO BREAK AS 18Z OAX SOUNDING TAKEN SHOWS THIS. STRONG DIV Q SETS UP
IN WESTERN NEBRASKA BY 12Z TUES AS A SFC LOW DEEPENS AND UPPER TROUGH
APPROACHES. ALSO A STRONG JET MAX MOVING FROM NORTHERN CA WILL STREAM
EAST AND BY 24 HRS A JET COUPLET SHOULD FORM BETWEEN THE SOUTHERN JET
AND A WEAKER NORTHERN JET NOSING INTO WESTERN ND HELPING TO FORM THE
SURFACE LOW.

WILL CARRY CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT THROUGH THUESDAY
NIGHT.  THE BEST CHANCE WILL BE IN ANW TO BROKEN BW EAST THIS EVENING
AND THEN OVERNIGHT WILL WORD SHOWERS AND THUNDERSTORMS LIKELY IN THE
WEST AND LIKELY ACROSS THE FORECAST AREA ON TUESDAY. TUESDAY NIGHT
THUNDERSTORMS SHOULD END IN SOUTHWEST NEBRASKA BUT CONTINUE INTO
WEDNESDAY MORNING ELSEWHERE.

GOOD MOISTURE 1000-500 MB 24-48 HOURS.  HIGH TEMPS WILL NEED TO BE
TRIMMED BACK ON NGM MOS TUES AND WED WITH MAINLY CLOUDY SKIES AND
SHOWERS TUESDAY. COOLER TEMPS WED AS NGM THICKNESSES DROP TO 537 DAM IN
THE PANHANDLE. A RAIN-SNOW MIX NOT OUT OF THE QUESTION IN NW NEBRASKA.

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:17 PM CDTSevere Thunderstorm WarningLBFWheeler63 min
May 3, 8:12 PM CDTSevere Thunderstorm WarningLBFHolt63 min
May 3, 8:28 PM CDTSevere Thunderstorm WarningLBFLincoln47 min
May 3, 8:54 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock61 min
May 4, 1:36 PM CDTFlash Flood WarningLBFCuster, Garfield, Loup3 hr

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.